Q. I am 61 and had been on atorvastatin for 10 years with no problems. Recently, I've had disabling muscle pain with both the generic atorvastatin and the brand-name version, Lipitor. My doctor says that I can no longer take statin drugs. Since strokes run in my family, I am concerned. Is there anything else I can do to decrease my risk of stroke?
A. You need to have a detailed conversation with your doctor. First, it's important to know what kind of reaction you had to the atorvastatin. Was it rhabdomyolysis? That's a serious medical problem that involves destruction of muscle tissue. As muscle cells die, they release high levels of the enzyme creatine kinase, or CK, into your blood, which can damage your kidneys. Or was it statin-induced myalgia? That condition usually causes weakness and soreness in your upper arms and thighs and can make it difficult to raise your arms above your head, get out of a chair, or climb stairs. Could it have been myopathy, which includes any of the muscle symptoms mentioned above plus a significant elevation in blood levels of CK? The severity of your reaction to the atorvastatin will determine what to do next.
The other important part of your discussion should be your risk of stroke. Your doctor can estimate your risk by using the Framingham risk calculator for women ages 55 to 84, which is based on data collected from thousands of people over more than 50 years. The greater your risk, the more important it will be to try another approach, including lifestyle changes, to minimize it. Not all statins have the same effects; there may even be another statin you can take that won't cause muscle pain.
— Anne Fabiny, MD
Editor in Chief, Harvard Women's Health Watch
As a service to our readers, Harvard Health Publishing provides access to our library of archived content. Please note the date of last review or update on all articles. No content on this site, regardless of date, should ever be used as a substitute for direct medical advice from your doctor or other qualified clinician.